January  2013, 12(1): 59-88. doi: 10.3934/cpaa.2013.12.59

Whitney-type extensions in quasi-metric spaces

1. 

Department of Mathematics, University of Missouri at Columbia, Columbia, MO 65211, United States

2. 

Department of Mathematics, Temple University, Philadelphia, PA 19122, United States

3. 

Department of Mathematics, University of Missouri, Columbia, MO 65211

Received  May 2011 Revised  March 2012 Published  September 2012

We discuss geometrical scenarios guaranteeing that functions defined on a given set may be extended to the entire ambient, with preservation of the class of regularity. This extends to arbitrary quasi-metric spaces work done by E.J. McShane in the context of metric spaces, and to geometrically doubling quasi-metric spaces work done by H. Whitney in the Euclidean setting. These generalizations are quantitatively sharp.
Citation: Ryan Alvarado, Irina Mitrea, Marius Mitrea. Whitney-type extensions in quasi-metric spaces. Communications on Pure and Applied Analysis, 2013, 12 (1) : 59-88. doi: 10.3934/cpaa.2013.12.59
References:
[1]

T. Aoki, Locally bounded linear topological spaces, Proc. Japan Acad. Tokyo, 18 (1942), 588-594. doi: 10.3792/pia/1195573733.

[2]

Y. Brudnyi and P. Shvartsman, Whitney's extension problem for multivariate $C^{1,\omega}$-functions, Trans. Amer. Math. Soc., 353 (2001), 2487-2512. doi: 10.1090/S0002-9947-01-02756-8.

[3]

L. Chen, Smoothness and smooth extensions (I): Generalization of MWK functions and gradually varied functions, preprint, arXiv:1005.3727v1.

[4]

L. Chen, A digital-discrete method for smooth-continuous data reconstruction, preprint, arXiv:1010.3299v1.

[5]

R. R. Coifman and G. Weiss, "Analyse Harmonique Non-Commutative sur Certains Espaces Homogenes," Lecture Notes in Mathematics, Vol. 242, Springer-Verlag, 1971.

[6]

R. R. Coifman and G. Weiss, Extensions of Hardy spaces and their use in analysis, Bull. Amer. Math. Soc., 83 (1977), 569-645. doi: 10.1090/S0002-9904-1977-14325-5.

[7]

R. Engelking, "General Topology," Heldermann Verlag, Berlin, 1989.

[8]

C. Fefferman and B. Klartag, An example related to Whitney extension with almost minimal $C^m$ norm, Rev. Mat. Iberoamericana, 25 (2009), 423-446. doi: 10.4171/RMI/571.

[9]

C. Fefferman, A sharp form of Whitney's extension theorem, Ann. of Math., 161 (2005), 509-577. doi: 10.4007/annals.2005.161.509.

[10]

H. Federer, "Geometric Measure Theory," Springer-Verlag, Berlin, 1969.

[11]

A. Gogatishvili, P. Koskela and N. Shanmugalingam, Interpolation properties of Besov spaces defined on metric spaces, Mathematische Nachrichten, Special Issue: Erhard Schmidt Memorial Issue, Part II, Vol. 283 (2010), 215-231. doi: 10.1002/mana.200810242.

[12]

J. Heinonen, "Lectures on Analysis on Metric Spaces," Springer-Verlag, New York, 2001. doi: 10.1007/978-1-4613-0131-8.

[13]

E. Hille and R. S. Phillips, "Functional Analysis and Semigroups," Amer. Math. Soc. Colloq. Publ., Vol. 31, Amer. Math. Soc., Providence, RI, 1957.

[14]

L. Hörmander, On the division of distributions by polynomials, Ark. Mat., 3 (1958), 555-568. doi: 10.1007/BF02589517.

[15]

A. Jonsson and H. Wallin, "Function Spaces on Subsets of $R^n$," Math. Rep., Vol. 2, No. 1, 1984.

[16]

N. J. Kalton, N. T. Peck and J. W. Roberts, "An $F$-space Sampler," London Math. Society Lecture Notes Series, Vol. 89, Cambridge University Press, Cambridge, 1984.

[17]

M. D. Kirszbraun, Über die zusammenziehende und Lipschitzsche transformationen, Fundamenta Mathematicae, 22 (1934), 77-108.

[18]

P. Koskela, N. Shanmugalingam and H. Tuominen, Removable sets for the Poincaré inequality on metric spaces, Indiana Math. J., 49 (2000), 333-352. doi: 10.1512/iumj.2000.49.1719.

[19]

S. G. Krantz, Lipschitz spaces, smoothness of functions, and approximation theory, Expositiones Mathematicae, 3 (1983), 193-260.

[20]

R. A. Macías and C. Segovia, Lipschitz functions on spaces of homogeneous type, Adv. in Math., 33 (1979), 257-270. doi: 10.1016/0001-8708(79)90012-4.

[21]

R. A. Macías and C. Segovia, A decomposition into atoms of distributions on spaces of homogeneous type, Adv. in Math., 33 (1979), 271-309. doi: 10.1016/0001-8708(79)90013-6.

[22]

E. J. McShane, Extension of range of functions, Bull. Amer. Math. Soc., 40 (1934), 837-842. doi: 10.1090/S0002-9904-1934-05978-0.

[23]

D. Mitrea, I. Mitrea, M. Mitrea and S. Monniaux, "Groupoid Metrization Theory with Applications to Analysis on Quasi-Metric Spaces and Functional Analysis," to appear in the Applied and Numerical Harmonic Analysis monograph series, Brikhäuser (2012), 481 pages.

[24]

J. R. Munkres, "Topology," Second edition, Prentice Hall, 2000.

[25]

S. Rolewicz, On a certain class of linear metric spaces, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys., 5 (1957), 471-473.

[26]

R. A. Rosenbaum, Subadditive functions, Duke Math. J., 17 (1950), 227-242. doi: 10.1215/S0012-7094-50-01721-2.

[27]

A. Rosenfeld, Continuous functions on digital pictures, Pattern Recognition Letters, 4 (1986), 177-184. doi: 10.1016/0167-8655(86)90017-6.

[28]

J. T. Schwartz, "Nonlinear Functional Analysis," Gordon and Breach Science Publishers, New York, 1969.

[29]

E. M. Stein, "Singular Integrals and Differentiability Properties of Functions," Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, NJ, 1970.

[30]

F. A. Valentine, On the extension of a vector function so as to preserve a Lipschitz condition, Bulletin of the American Mathematical Society, 49 (1943), 100-108. doi: 10.1090/S0002-9904-1943-07859-7.

[31]

F. A. Valentine, A Lipschitz condition preserving extension for a vector function, American Journal of Mathematics, 67 (1945), 83-93. doi: 10.2307/2371917.

[32]

H. Whitney, Analytic extensions of functions defined on closed sets, Trans. Amer. Math. Soc., 36 (1934), 63-89. doi: 10.1090/S0002-9947-1934-1501735-3.

show all references

References:
[1]

T. Aoki, Locally bounded linear topological spaces, Proc. Japan Acad. Tokyo, 18 (1942), 588-594. doi: 10.3792/pia/1195573733.

[2]

Y. Brudnyi and P. Shvartsman, Whitney's extension problem for multivariate $C^{1,\omega}$-functions, Trans. Amer. Math. Soc., 353 (2001), 2487-2512. doi: 10.1090/S0002-9947-01-02756-8.

[3]

L. Chen, Smoothness and smooth extensions (I): Generalization of MWK functions and gradually varied functions, preprint, arXiv:1005.3727v1.

[4]

L. Chen, A digital-discrete method for smooth-continuous data reconstruction, preprint, arXiv:1010.3299v1.

[5]

R. R. Coifman and G. Weiss, "Analyse Harmonique Non-Commutative sur Certains Espaces Homogenes," Lecture Notes in Mathematics, Vol. 242, Springer-Verlag, 1971.

[6]

R. R. Coifman and G. Weiss, Extensions of Hardy spaces and their use in analysis, Bull. Amer. Math. Soc., 83 (1977), 569-645. doi: 10.1090/S0002-9904-1977-14325-5.

[7]

R. Engelking, "General Topology," Heldermann Verlag, Berlin, 1989.

[8]

C. Fefferman and B. Klartag, An example related to Whitney extension with almost minimal $C^m$ norm, Rev. Mat. Iberoamericana, 25 (2009), 423-446. doi: 10.4171/RMI/571.

[9]

C. Fefferman, A sharp form of Whitney's extension theorem, Ann. of Math., 161 (2005), 509-577. doi: 10.4007/annals.2005.161.509.

[10]

H. Federer, "Geometric Measure Theory," Springer-Verlag, Berlin, 1969.

[11]

A. Gogatishvili, P. Koskela and N. Shanmugalingam, Interpolation properties of Besov spaces defined on metric spaces, Mathematische Nachrichten, Special Issue: Erhard Schmidt Memorial Issue, Part II, Vol. 283 (2010), 215-231. doi: 10.1002/mana.200810242.

[12]

J. Heinonen, "Lectures on Analysis on Metric Spaces," Springer-Verlag, New York, 2001. doi: 10.1007/978-1-4613-0131-8.

[13]

E. Hille and R. S. Phillips, "Functional Analysis and Semigroups," Amer. Math. Soc. Colloq. Publ., Vol. 31, Amer. Math. Soc., Providence, RI, 1957.

[14]

L. Hörmander, On the division of distributions by polynomials, Ark. Mat., 3 (1958), 555-568. doi: 10.1007/BF02589517.

[15]

A. Jonsson and H. Wallin, "Function Spaces on Subsets of $R^n$," Math. Rep., Vol. 2, No. 1, 1984.

[16]

N. J. Kalton, N. T. Peck and J. W. Roberts, "An $F$-space Sampler," London Math. Society Lecture Notes Series, Vol. 89, Cambridge University Press, Cambridge, 1984.

[17]

M. D. Kirszbraun, Über die zusammenziehende und Lipschitzsche transformationen, Fundamenta Mathematicae, 22 (1934), 77-108.

[18]

P. Koskela, N. Shanmugalingam and H. Tuominen, Removable sets for the Poincaré inequality on metric spaces, Indiana Math. J., 49 (2000), 333-352. doi: 10.1512/iumj.2000.49.1719.

[19]

S. G. Krantz, Lipschitz spaces, smoothness of functions, and approximation theory, Expositiones Mathematicae, 3 (1983), 193-260.

[20]

R. A. Macías and C. Segovia, Lipschitz functions on spaces of homogeneous type, Adv. in Math., 33 (1979), 257-270. doi: 10.1016/0001-8708(79)90012-4.

[21]

R. A. Macías and C. Segovia, A decomposition into atoms of distributions on spaces of homogeneous type, Adv. in Math., 33 (1979), 271-309. doi: 10.1016/0001-8708(79)90013-6.

[22]

E. J. McShane, Extension of range of functions, Bull. Amer. Math. Soc., 40 (1934), 837-842. doi: 10.1090/S0002-9904-1934-05978-0.

[23]

D. Mitrea, I. Mitrea, M. Mitrea and S. Monniaux, "Groupoid Metrization Theory with Applications to Analysis on Quasi-Metric Spaces and Functional Analysis," to appear in the Applied and Numerical Harmonic Analysis monograph series, Brikhäuser (2012), 481 pages.

[24]

J. R. Munkres, "Topology," Second edition, Prentice Hall, 2000.

[25]

S. Rolewicz, On a certain class of linear metric spaces, Bull. Acad. Polon. Sci. Sér. Sci. Math. Astronom. Phys., 5 (1957), 471-473.

[26]

R. A. Rosenbaum, Subadditive functions, Duke Math. J., 17 (1950), 227-242. doi: 10.1215/S0012-7094-50-01721-2.

[27]

A. Rosenfeld, Continuous functions on digital pictures, Pattern Recognition Letters, 4 (1986), 177-184. doi: 10.1016/0167-8655(86)90017-6.

[28]

J. T. Schwartz, "Nonlinear Functional Analysis," Gordon and Breach Science Publishers, New York, 1969.

[29]

E. M. Stein, "Singular Integrals and Differentiability Properties of Functions," Princeton Mathematical Series, No. 30, Princeton University Press, Princeton, NJ, 1970.

[30]

F. A. Valentine, On the extension of a vector function so as to preserve a Lipschitz condition, Bulletin of the American Mathematical Society, 49 (1943), 100-108. doi: 10.1090/S0002-9904-1943-07859-7.

[31]

F. A. Valentine, A Lipschitz condition preserving extension for a vector function, American Journal of Mathematics, 67 (1945), 83-93. doi: 10.2307/2371917.

[32]

H. Whitney, Analytic extensions of functions defined on closed sets, Trans. Amer. Math. Soc., 36 (1934), 63-89. doi: 10.1090/S0002-9947-1934-1501735-3.

[1]

Amol Sasane. Extension of the $\nu$-metric for stabilizable plants over $H^\infty$. Mathematical Control and Related Fields, 2012, 2 (1) : 29-44. doi: 10.3934/mcrf.2012.2.29

[2]

Rafael De La Llave, R. Obaya. Regularity of the composition operator in spaces of Hölder functions. Discrete and Continuous Dynamical Systems, 1999, 5 (1) : 157-184. doi: 10.3934/dcds.1999.5.157

[3]

Leandro M. Del Pezzo, Nicolás Frevenza, Julio D. Rossi. Convex and quasiconvex functions in metric graphs. Networks and Heterogeneous Media, 2021, 16 (4) : 591-607. doi: 10.3934/nhm.2021019

[4]

Arnulf Jentzen, Benno Kuckuck, Thomas Müller-Gronbach, Larisa Yaroslavtseva. Counterexamples to local Lipschitz and local Hölder continuity with respect to the initial values for additive noise driven stochastic differential equations with smooth drift coefficient functions with at most polynomially growing derivatives. Discrete and Continuous Dynamical Systems - B, 2022, 27 (7) : 3707-3724. doi: 10.3934/dcdsb.2021203

[5]

Vitali Milman, Liran Rotem. $\alpha$-concave functions and a functional extension of mixed volumes. Electronic Research Announcements, 2013, 20: 1-11. doi: 10.3934/era.2013.20.1

[6]

Wei Ouyang, Li Li. Hölder strong metric subregularity and its applications to convergence analysis of inexact Newton methods. Journal of Industrial and Management Optimization, 2021, 17 (1) : 169-184. doi: 10.3934/jimo.2019105

[7]

Daniel Alpay, Mihai Putinar, Victor Vinnikov. A Hilbert space approach to bounded analytic extension in the ball. Communications on Pure and Applied Analysis, 2003, 2 (2) : 139-145. doi: 10.3934/cpaa.2003.2.139

[8]

Chunrong Chen, Shengji Li. Upper Hölder estimates of solutions to parametric primal and dual vector quasi-equilibria. Journal of Industrial and Management Optimization, 2012, 8 (3) : 691-703. doi: 10.3934/jimo.2012.8.691

[9]

Ken Abe. Some uniqueness result of the Stokes flow in a half space in a space of bounded functions. Discrete and Continuous Dynamical Systems - S, 2014, 7 (5) : 887-900. doi: 10.3934/dcdss.2014.7.887

[10]

Sébastien Gouëzel. An interval map with a spectral gap on Lipschitz functions, but not on bounded variation functions. Discrete and Continuous Dynamical Systems, 2009, 24 (4) : 1205-1208. doi: 10.3934/dcds.2009.24.1205

[11]

Wenning Wei. On the Cauchy-Dirichlet problem in a half space for backward SPDEs in weighted Hölder spaces. Discrete and Continuous Dynamical Systems, 2015, 35 (11) : 5353-5378. doi: 10.3934/dcds.2015.35.5353

[12]

Masao Fukushima. A class of gap functions for quasi-variational inequality problems. Journal of Industrial and Management Optimization, 2007, 3 (2) : 165-171. doi: 10.3934/jimo.2007.3.165

[13]

Katrin Grunert, Helge Holden, Xavier Raynaud. Lipschitz metric for the Camassa--Holm equation on the line. Discrete and Continuous Dynamical Systems, 2013, 33 (7) : 2809-2827. doi: 10.3934/dcds.2013.33.2809

[14]

Shay Kels, Nira Dyn. Bernstein-type approximation of set-valued functions in the symmetric difference metric. Discrete and Continuous Dynamical Systems, 2014, 34 (3) : 1041-1060. doi: 10.3934/dcds.2014.34.1041

[15]

Wei Liu, Pavel Krejčí, Guoju Ye. Continuity properties of Prandtl-Ishlinskii operators in the space of regulated functions. Discrete and Continuous Dynamical Systems - B, 2017, 22 (10) : 3783-3795. doi: 10.3934/dcdsb.2017190

[16]

Chiu-Ya Lan, Huey-Er Lin, Shih-Hsien Yu. The Green's functions for the Broadwell Model in a half space problem. Networks and Heterogeneous Media, 2006, 1 (1) : 167-183. doi: 10.3934/nhm.2006.1.167

[17]

Gershon Kresin, Vladimir Maz’ya. Optimal estimates for the gradient of harmonic functions in the multidimensional half-space. Discrete and Continuous Dynamical Systems, 2010, 28 (2) : 425-440. doi: 10.3934/dcds.2010.28.425

[18]

Françoise Demengel, Thomas Dumas. Extremal functions for an embedding from some anisotropic space, involving the "one Laplacian". Discrete and Continuous Dynamical Systems, 2019, 39 (2) : 1135-1155. doi: 10.3934/dcds.2019048

[19]

Pavel Krejčí, Giselle Antunes Monteiro, Vincenzo Recupero. Non-convex sweeping processes in the space of regulated functions. Communications on Pure and Applied Analysis, , () : -. doi: 10.3934/cpaa.2022087

[20]

Matthias Erbar, Dominik Forkert, Jan Maas, Delio Mugnolo. Gradient flow formulation of diffusion equations in the Wasserstein space over a Metric graph. Networks and Heterogeneous Media, 2022  doi: 10.3934/nhm.2022023

2021 Impact Factor: 1.273

Metrics

  • PDF downloads (129)
  • HTML views (0)
  • Cited by (2)

Other articles
by authors

[Back to Top]